Forum

Last day on steriods

Hi,

I have just taken my last dose of steroids this morning.

So so far I have not had any Improvement. I seem to have had some sort of reaction to them as for the last 4 days I have been bright red and sweat like crazy.

I am bothered with the steroids not seeming to have done anything does this mean that maybe now I am not RRMS ?

Thanks

It sometimes takes a while for the steroids to work their magic. I think your side effects are pretty normal, but if you’re worried call your GP/Neuro, or whoever prescribed them, to put your mind at ease.

If you have a proper diagnosis of RRMS, however the steroids affect you shouldn’t make any difference to it.

Good luck

Rosina x

Thanks Rosina

I was just getting a bit worried as I was hoping I would have improved at least a little by now.

The side effect is a bit annoying but hopefully that will go in the next couple of days.

My ms nurse is due to phone me tonight or tomorrow to see how I am doing. As she sorted out the prescription for the steroids.

I was just concerned as the last relapse I had last year effected my left leg and that has never returned to normal.

And now this relapse has effected my right leg and arms.

You can have RRMS with relapses that are brutal enough to cause some permanent damage. Mine has done that from the start, which is why I like to ward off relapses at all costs! Certainly, don’t assume that you aren’t going to make a good recovery. I remember worrying aloud about never recovering from this or that relapse and the MS nurse who was arranging a course of IV steroids said, ‘Why would I be arranging this course of steroids if I didn’t think they were going to work?’ and he was right, of course. They didn’t quite get me back to where I had been, but they helped enormously. I hope that they do the trick for you too. Hang on in there!

Alison

Thanks Alison

I am trying to keep positive but I have struggled for the last 7 months since my last relapse.

And now with this new relapse as well it is just causing me to think about it all a bit too much if I am honest with myself.

Suppose I will just have to take each day as it comes and see what happens.

1 Like

hiya

steroids work brilliantly for some.

i have had them x3 in 10 years and they made no improvement at all despite the hopes i and others had for them.

they made me worse and couldnt minimise the damage done.

however i am aware this is rare give them time to work maybe?

take care, ellie

Thanks Ellie

Suppose I will keep hoping that they finally kick in and do some good. I think I am getting a bit fed up with it as the steroids didn’t work for me last year. And the new problems along with the ones I already had are seriously effecting my everyday life now.

I’m still fairly new to all this MS stuff and it takes some getting your head around.

hiya

i am an oldie but throughout this ms malarkey i have always preferred the truth which might not always be good news but i deal with honesty much better than false ideals…hope is a different thing-never give up on that!

at same time i am very aware of frightening newbies which is never my intention…

ellie

Hi Elle

i know exactly what you mean. I would rather be told straight rather than being fobbed off.

It’s all the uncertainty with MS that is frustrating. I have been off sick for the last 6 months and all I am ever told is just to rest and hopefully I will improve.

Now I am having another relapse just to mix things up again.

Hi Irons, steroids are given to hopefully reduce the length of a relapse & disability it can cause, unfortunately they cannot undo the damage caused by relapses. The hope is that the steroids can try & stop the relapse before much damage is done. On a personal note, I have always felt horrible after finishing them for a while, but I gradually improve, the relapses I have that I haven’t sort intervention for do seem to last a lot longer than those I have took steroids for. They don’t like you taking them very often, usually only twice a year, regardless of how many relapses you have. Hope I haven’t caused you more worry!!! Tracey x

Hi Tracey

Thanks for the advice. You haven’t caused me anymore worry.

This is my 2nd time on steroids the last was December. I didn’t seem to have any problems last time when I finished the course.

The only think that the steroids seem to do is limit my sleep to hourly naps thought the night. And I have got quite red faced and sweat a lot.

Maybe they are reacting with the Tecfidera in someway.

I’ve had the 5 day megadose steroid treatment 4 times now. The first time I was given them they did nothing and I got hives, but hindsight tells me it was a waste of time me being given them as the relapse had already peaked so the steroids had nothing to do. Steroids definitely work best if you take them as close to the start of a relapse as possible. The 3 subsequent times that I’ve taken them they’ve worked a treat, by halfway through the 3rd day there’s always been noticeable improvement, and things are significantly better by day 5.

If I understood my MS nurse’s explanation correctly, this is how the steroids work:

When you relapse there’s swelling around the damaged nerves, just like you get swelling around any other area of injury, and it’s this swelling that makes symptoms so much worse because it preventing way more messages from being to get through. The sole purpose of the steroids is to reduce the swelling. They can’t alter the length of a relapse, but if you take them in time they can minimise the worst of the symptoms.

You also shouldn’t taken them before you have an MRI, as new plaques are larger but shrink down after several months, and if you take the steroids prior to a scan they shrink the plaques, so while the scan will show more plaques than on a previous one, they’ll all be the same size so the neurologist won’t know what ones are new.

No idea if I’ve remembered that stuff accurately!

Irons, seems like the steroids aren’t working for you :frowning: Speaking from personal experience, if they’re going to work it’s going to be noticeable within a few days. Hopefully your neuro/MS nurse will look into other options instead, like the IV treatment that I’ve heard about. I’d absolutely not want to be taken these things just on the off-chance that they’d work, not with that side-effects list that’s as long as your arm!

Thanks for the good information.

I will see what my MS nurse says when she rings me tomorrow.

Hopefully she can tell you something that gives you some positivity, the best of luck! :slight_smile:

Thanks Jellysundae.